Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 319, NWS Des Moines, IA

August 17, 2001Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 17, 2001, 7:31 PM CDT for Crawford County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2001, 7:31 PM CDT (00:31 UTC)
Expired
Aug 17, 2001, 8:00 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Crawford County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS53 KDMX 180032
SVRDSM
IAC047-180100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 727 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DENISON...OR ABOUT 59 MILES SOUTHEAST OF
  SIOUX CITY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DENISON AT 735 PM
  NEAR MANILLA AROUND 800 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY
EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4220 9528 4219 9567 4186 9549 4186 9510

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:17 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 17, 3:17 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT FRI AUG 17 2001

...MAIN CHALLENGES THOUGH PERIOD TO BE PRECIP IN 1ST TWO PERIODS AND
LATER IN EXTENDED...

VAPOR LOOP INDICATING VARIOUS SHORT WAVES OF INTEREST...SOME WEAK
OVER NEB/SD AND THE OTHER STRONGER OVER SRN MANITOBA TO NRN MN AND
ERN ND.  AT THE SFC/80H...WARM FRONT OVR KS THIS AFTERNOON...AND
WEAK RIDGING ASSOC WITH DYING CONVECTION OVR MO.  AT 80H THIS
MORNING...10-13 DEWPOINTS POOLED OVR KS INTO SGF AREA...AND WOULD
EXPECT THESE TO PUSH FARTHER NORTH TONIGHT ON LLJ.

SHORT TERM...
QUESTION TNGT WL BE WHEN TO DVLP PCPN.  SVRL SFC TROFS NOTED
UPSTREAM AND TOUGH TO PICK OUT TRUE CDFNT.  MSTR AND CNVGNC
RELATIVELY WEAK AND LAPS ANLYS SHOWING ENOUGH CIN TO HOLD BACK SFC
DVLPMT...AT LEAST IN OUR FA.  NE CONVECTION SHOULD RMN JUST SW.
THUS WL LEAVE EVE DRY AS PCPN WL LIKELY WAIT TIL STG SHRT WV OVR
CANADA/MN BORDER DROPS SWD.  DIFFERENTAL PVA SHOULD MODIFY
ENVIRONMENT ENOUGH TO KEEP TSTMS ACRS MN GOING OVNGT DROPPING SWD
INTO IA WITH DYNAMICS AND DECENT WRM ADVCTN AHD OF SHRT WV.  DID NOT
WANT TO JUMP INTO LIKELY CATEGORY AS PCPN MAY DMSH SOMEWHAT WITH
LOSS OF HEATING...BUT DID RAISE CHCS.  SAW NO REASON TO DEVIATE FM
TEMP GUIDANCE.

LONG TERM...LITTLE REASON TO ARGUE WITH ETA/AVN TIMING HERE.  SOME
DIFFERENCES EARLY...BUT BY SAT...ETA CATCHES UP WITH AVN.  FWC/MAV
TEMPS NOT MUCH DIFFERENT THAN GOING ZFP EITHER.  EXPECT LINGERING
CONVECTION ALONG AND JUST BEHIND FRONT OVER CWA IN MORNING HOURS.
LIKELY NOT TO SEE MUCH THO IN WEST OF LINE FROM DNS TO MCW...THO
WILL CARRY A SMALL MORNING MENTION OF CONVECTION IN NW.
ELSEWHERE...CONVECTION SHOULD BE OVER BY 18Z OR SO WITH
DOWNGLIDE...DIV OF Q...AND SO FORTH. WITH COLD POOL ALOFT AND CAA AT
80H...WILL NOT GET RID OF CLOUDS TOO FAST THOUGH.

SAT NIGHT INTO MONDAY...LOOKS QUIET. EXPECT SOME CONVECTION OVER
PLAINS SUN NIGHT MAYBE IN WAA AND LLJ...BUT SHOULD STAY WEST OF CWA.

IN THE EXTENDED...TROFFINESS IN EAST FILLS WITH SOME PUSH TO THE
EAST OF THE WRN RIDGE.  EXPECT POTENTIAL FOR SOME SCT CONVECTION IN
VCNTY OF WRM FRONT AND TROF ON TUES.  FOR WED...LOOKS LIKE BEST
POTENTIAL FOR LL CONV HAS PUSHED NORTH...THOUGH THIS ISNT SET IN
STONE.  WILL GO DRY FOR WED NOW.  THU/FRI...AGAIN LOOKS LIKE
NIGHTTIME MCS POTENTIAL WITH RIDGE AXIS TO OUR EAST AND SOME
TROPICAL MOISTURE INFLUENCE.  SEASONABLE TEMPS.

.DSM...NONE

SMALL/SEARCY

In the hours before

Special weather statement, Aug 17, 5:45 PM CDT, 1 hour 46 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT FRI AUG 17 2001

SYNOPSIS
A COLD FRONT EXTENDING FROM MINNESOTA INTO SOUTH DAKOTA AND EASTERN
NEBRASKA WILL MOVE INTO NORTHWEST IOWA LATER THIS EVENING...AND PASS
SOUTHEAST OF THE STATE ON SATURDAY.  THE AIRMASS IS MARGINALLY
UNSTABLE THIS EVENING AS LOW LEVEL MOISTURE INCREASES AND
TEMPERATURES FALL ALOFT.  ALTHOUGH THERE WILL BE SOME THREAT FOR
WIND AND TORNADOES...THE
PREDOMINANT SEVERE WEATHER THREAT WILL BE FOR HAIL.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>025-033>035-044-181100-
CALHOUN-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...DENISON...ESTHERVILLE...FORT DODGE
AND MASON CITY
536 AM CDT FRI AUG 17 2001

* EVENT TIMING... FROM 630 PM THROUGH 1100 PM

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ026>028-036>039-045>050-057>061-070>072-181100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-DALLAS-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MARSHALL-POLK-STORY-TAMA-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...DES
MOINES...IOWA FALLS...MARSHALLTOWN...NEWTON...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
536 AM CDT FRI AUG 17 2001

* EVENT TIMING... FROM 1000 PM UNTIL 400 AM

* THREAT CATEGORIES...
     TORNADO.......... NOT EXPECTED
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ062-073>075-081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA...OTTUMWA AND
PELLA
536 AM CDT FRI AUG 17 2001

* EVENT TIMING... FROM 100 AM UNTIL 600 AM

* THREAT CATEGORIES...
     TORNADO.......... NOT EXPECTED
     DAMAGING WINDS... NOT EXPECTED
     LARGE HAIL....... LOW
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KNOLLHOFF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:28 PM CDTSevere Thunderstorm WarningDMXCass47 min
Aug 17, 10:12 PM CDTSevere Thunderstorm WarningDMXAdams23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.